Virginia, 2009

Damaging Wind in Virginia, July 1, 2009

July 1, 2009 · NWS RNK · 1 event in 1 county or zone

As an upper level disturbance moved across the region, it interacted with an unstable air mass and generated scattered late afternoon thunderstorms. One of these storms reached severe limits producing damaging winds that brought down a ten inch diameter tree limb.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

As an upper level disturbance moved across the region, it interacted with an unstable air mass and generated scattered late afternoon thunderstorms. One of these storms reached severe limits producing damaging winds that brought down a ten inch diameter tree limb.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 1, 2:32 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 1, 2:32 PM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT WED JUL 1 2009

.SYNOPSIS...
A SERIES OF DISTURBANCES WILL SPIRAL THROUGH THE AREA THROUGH
THURSDAY IN ASSOCIATION WITH A SLOW MOVING AREA OF LOW PRESSURE
ACROSS THE GREAT LAKES REGION. THIS SITUATION WILL KEEP ISOLATED
TO SCATTERED SHOWERS AND STORMS IN THE FORECAST. BY THE HOLIDAY
WEEKEND...THE CHANCE OF ISOLATED AND SCATTERED SHOWERS AND STORMS
WILL CONTINUE...BUT TEMPERATURES WILL BE TRENDING WARMER.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SHORTWAVES ROTATING AROUND THE UPPER QUASI-STATIONARY CLOSED LOW
OVER THE GREAT LAKES WILL TRIGGER SCT SHOWERS/THUNDERSTORMS. AT
17Z...KFCX 88D SHOWED SCT SHOWERS AND THUNDERSTORMS OVER THE
HIGHER TERRAIN OF SERN WV AND SW VIRGINIA MOVING EAST. THIS
CONVECTION WAS ASSOCIATED WITH A SHORTWAVE OVER WV AT 17Z WHICH
WILL MOVE EASTWARD AROUND THE UPPER LOW. AT THE SURFACE...A COLD
FRONT WAS MOVING EWD FROM WV/ERN KY AND WILL MOVE INTO VA THIS
AFTERNOON. THE COMBINATION OF INSTABILITY AND VERTICAL SHEAR
APPEARS SUPPORTIVE OF A FEW STORMS CAPABLE OF PRODUCING DAMAGING
WINDS AND LARGE HAIL THIS AFTERNOON INTO THIS EVENING...GIVEN
STEEP LAPSE RATES IN THE LOWER 3 KM...LOWER FREEZING LEVELS AND
MODERATELY STRONG WLY WINDS ABOVE THE BOUNDARY LAYER. AS THE
SHORTWAVE AND FRONTAL BOUNDARY MOVES EAST TONIGHT...TAPPER OFF
POPS GOING INTO THE OVERNIGHT. PLAYED LOW TEMPERATURES CLOSE TO
MET GUID.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
HIGH AMPLITUDE PATTERN CONTINUES THURSDAY AND THURSDAY NIGHT
WITH THE UPPER LOW LINGERING OVER THE GREAT LAKES. ISOLATED-SCT
SHOWER/TSRA ACTIVITY WILL CONTINUE ESPECIALLY OVER THE NWRN CWA AS
PIECES OF ENERGY ROTATE AROUND UPPER LOW. FOR POPS WENT WITH A BLEND
OF CONTINUITY...ECMWF AND GFS. FELT THAT THE NAM WAS TOO ROBUST WITH
LIFT AND QPF EAST OF THE BLUE RIDGE ON THURSDAY AND THURSDAY NIGHT.
LEANED TOWARDS WARMER GUID CONTINUITY AND NAM FOR TEMPERATURES.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
EASTERN TROUGH RELAXES A BIT AS UPPER HIGH MOVES TO THE GULF COAST
THIS WEEKEND. WAA THROUGH MUCH OF THE COLUMN FRIDAY SHOULD BRING AN
END TO THE DIURNAL SHWS/STORMS GENERATED UNDER STRONG JULY SUNSHINE
AND CHILLY MIDLEVELS. WITH HIGH CLDS HOLDING OFF FRIDAY NIGHT...COOL
DEWPOINTS AND WEAK HIGH PRESSURE OVERHEAD...THE MORNING OF THE 4TH
SHOULD BE COOL AND COMFORTABLE. LESS AMPLITUDE IN THE UPPER FLOW
WILL SEND A WEAK AREA OF LOW PRESSURE THROUGH THE MIDWEST AND INTO
THE TN VALLEY THIS WEEKEND. A FEW MCS WILL BE GENERATED ALONG THIS
PATH...AND THIS WEEKENDS WEATHER WILL LARGELY BE DEPENDENT UPON HOW
MUCH OF A SOUTHERLY TURN THESE SYSTEMS MAKE AS THEY NEAR SE WEST
VA/SW VA/NW NC. WITH WNW WINDS PERSISTING THROUGH SATURDAY...MAY BE
DIFFICULT TO GET ANYTHING OVER THE APPLN MTNS. BETTER THICKNESS
DIVERGENCE ARRIVES ALONG WITH MORE OF A SOUTHERLY COMPONENT LATE SAT
NIGHT AND SUNDAY...SO THIS MAY BE THE BEST DAY FOR SOMETHING TO
ARRIVE. STILL THOUGH...BEST CHC SEEMS TO BE ALONG AND SOUTH OF A
BLF/MKJ/MWK LINE.

BIGGEST DIFFERENCE IN THE LONG RANGE SUITE EARLY NEXT WEEK IS THE
STRONG VORTEX OFF THE OP GFS SOUTH OF JAMES BAY. THE RESULTING
FASTER...DEEPER H5 FLOW FROM THAT MODEL MAY BE RESPONSIBLE FOR THE
PRECIP WHICH HANGS ALONG THE VA/NC BORDER ON MONDAY. THE ECMWF DOES
NOT HAVE THIS FEATURE AND SEEMS TO BE MORE STABLE IN REGARDS TO NEXT
WEEKS SOLUTION...SO KEPT A MORE OPTIMISTIC FORECAST ON MONDAY FOR
THE TIME BEING. IN FACT...THROUGH WEDNESDAY OF NEXT WEEK LOOKS DRY WITH
TEMPERATURES REMAINING AT OR BELOW NORMAL.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
CLOSED LOW OVER GREAT LAKES WILL SLOWLY MOVE EAST DURING THE PERIOD.
SHORTWAVES ROTATING ACROSS THE LOW WILL RESULT IN SCT CONVECTION.
KFCX 88D SHOWED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE
WESTERN MOUNTAINS AT 16Z. VFR CONDITIONS WILL PREVAIL WITH
MVFR/IFR POSSIBLE WITH CONVECTION/CLOUDS THIS AFTERNOON AND THIS
EVENING. ISOLATED THUNDERSTORMS EAST OF THE BLUE RIDGE MOUNTAINS
MAY BE STRONG TO SEVERE THIS AFTERNOON. THE MAIN THREAT WILL BE
DAMAGING WINDS AND HAIL.

THIS EVENING SOME MVFR VSBYS FOR LIGHT FOG WILL BE POSSIBLE IN AREAS
THAT RECEIVE RAIN THIS AFTERNOON. AS THURSDAY MORNING
APPROACHES...SOME OF THESE MVFR LOCATIONS IN THE MOUNTAIN VALLEYS
MAY REACH IFR VSBYS FOR FOG.

UPPER TROF LIFTS OUT LATER IN THE WEEK WITH DRIER AIR PROVIDING
VFR CONDITIONS FOR FRIDAY AND SATURDAY. TSRA COMPLEXES DEVELOPING
TO THE WEST MAY BRING A RETURN TO AT LEAST SCTD STORMS AND
POSSIBLE BRIEF MVFR ON SUNDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS/KK
NEAR TERM...KK
SHORT TERM...KK/WP
LONG TERM...KM
AVIATION...DS/KK
Hazardous weather outlook, Jul 1, 9:03 AM EST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1003 AM EDT WED JUL 1 2009

NCZ001-002-018-VAZ007-009>013-015-016-018>020-WVZ042>045-021415-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
GRAYSON-CARROLL-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
1003 AM EDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-021415-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
1003 AM EDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE FIRE DANGER WILL BE ENHANCED THIS AFTERNOON...AS HUMIDITIES
DROP TO AROUND 30 PERCENT. SOUTHWEST TO WEST WINDS WILL GUST UP TO
25 MPH AS WELL.

IN ADDITION...ANY ISOLATED THUNDERSTORMS THAT DEVELOP THIS
AFTERNOON AND EARLY THIS EVENING WILL HAVE THE POTENTIAL TO
PRODUCE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ014-017-022>024-032>035-043>047-058-059-021415-
MONTGOMERY-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1003 AM EDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
WITH THE MAIN THREAT FOR DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 1, 2:25 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT WED JUL 1 2009

VAZ019-020-023-012030-
ALLEGHANY VA-BATH VA-BOTETOURT VA-
325 PM EDT WED JUL 1 2009

...A STRONG THUNDERSTORM WILL AFFECT BATH...BOTETOURT AND ALLEGHANY
COUNTIES TO INCLUDED THE CITY OF COVINGTON THIS AFTERNOON...

AT 322 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
PAINT BANK...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR ALLEGHANY...AND POTTS CREEK AROUND 330 PM...
JORDAN MINES AROUND 340 PM...CALLAGHAN AROUND 345 PM...COVINGTON CITY
AROUND 355 PM...HOLLINS...HOLLINS...AND NATURAL WELL AROUND 400 PM...
GLEN WILTON AND AND CARLOOVER AROUND 405 PM.

LAT...LON 3807 7980 3777 7967 3761 8020 3764 8025
      3764 8029 3765 8031 3767 8029 3768 8030
      3773 8025 3776 8025 3778 8022 3779 8022

EXPERIMENTAL

RCS
Special weather statement, Jul 1, 2:50 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT WED JUL 1 2009

VAZ011-WVZ042-012045-
GILES VA-MERCER WV-
350 PM EDT WED JUL 1 2009

...A STRONG THUNDERSTORM WILL AFFECT GILES AND MERCER COUNTIES...

AT 348 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF BLUEFIELD...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR SANDLICK...MONTCALM...MERCER COUNTY
AIRPORT...AND MATOAKA AROUND 355 PM...CERES...AND KEGLEY AROUND 405
PM...PRINCETON...AND KEGLEY AROUND 410 PM...ATHENS AROUND 420 PM AND
OAKVALE AROUND 425 PM.

LAT...LON 3741 8132 3748 8091 3742 8085 3742 8080
      3739 8080 3739 8078 3730 8075 3729 8099
      3731 8099 3728 8102 3727 8127 3734 8136

EXPERIMENTAL

RCS
Special weather statement, Jul 1, 3:17 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EDT WED JUL 1 2009

VAZ020-WVZ045-012115-
BATH VA-GREENBRIER WV-
417 PM EDT WED JUL 1 2009

...A STRONG THUNDERSTORM WILL AFFECT BATH AND GREENBRIER COUNTIES...

AT 416 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
NEOLA...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR LAKE MOOMAW AROUND 445 PM...MOUNTAIN GROVE
AROUND 450 PM...WARM SPRINGS AROUND 455 PM...BURNSVILLE AROUND 510 PM
AND YOST AROUND 515 PM.

LAT...LON 3822 7971 3819 7952 3815 7943 3811 7948
      3809 7948 3805 7953 3803 7952 3792 8026
      3804 8034 3807 8028 3804 8016 3807 8011
      3807 7996 3810 7993 3818 7992 3827 7980

EXPERIMENTAL

RCS
Special weather statement, Jul 1, 3:57 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT WED JUL 1 2009

VAZ024-035-012200-
AMHERST VA-ROCKBRIDGE VA-
457 PM EDT WED JUL 1 2009

...STRONG THUNDERSTORMS WILL AFFECT AMHERST AND ROCKBRIDGE
COUNTIES...

AT 456 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
EAST OF ROCKBRIDGE BATHS TO 5 MILES EAST OF BUENA VISTA CITY TO 3
MILES NORTHWEST OF BIG ISLAND...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR VESUVIUS AROUND 505 PM...PLEASANT VIEW
AROUND 510 PM...LOWESVILLE AROUND 525 PM...FALCONERVILLE AROUND 530
PM...FALCONERVILLE AROUND 535 PM AND AMHERST AROUND 540 PM.

LAT...LON 3793 7919 3786 7913 3780 7916 3780 7913
      3779 7908 3772 7906 3771 7904 3753 7892
      3752 7934 3753 7935 3759 7939 3795 7924

EXPERIMENTAL

RCS

The radar

The Roanoke radar (KFCX), 149 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buckingham

When
July 1, 5:05 PM EST
Where
Buckingham County, 4.87 mi S of Wingina
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
37.560, -78.730

Thunderstorm winds blew down a ten inch diameter tree limb. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187158.